Alert archive / New Hampshire / Special Weather Statements in 2020

Special Weather Statement, NWS Gray, ME

June 20, 2020Grafton County, New Hampshire

NWS Gray, ME issued this special weather statement at Jun 20, 2020, 1:08 PM EDT for Grafton County, New Hampshire. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 1:08 PM EDT (17:08 UTC)
Expired
Jun 20, 2020, 1:45 PM EDT
In force
37 min
Issued by
NWS Gray, ME

County Grafton County, NH

The radar

The Portland,ME radar (KGYX), 135 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS81 KGYX 201708
SPSGYX

Special Weather Statement
National Weather Service Gray ME
108 PM EDT Sat Jun 20 2020

NHZ005-008-201745-
Merrimack-Southern Grafton-
108 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GRAFTON COUNTY...

At 108 PM EDT, a strong thunderstorm was located near Groton, or 12
miles southwest of Plymouth. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grafton, Canaan, Danbury, Groton, Bristol, Hebron, Dorchester and
Orange.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4372 7200 4371 7176 4357 7174 4358 7201
TIME...MOT...LOC 1708Z 001DEG 4KT 4365 7189 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jun 20, 10:06 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 20, 10:06 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1006 AM EDT Sat Jun 20 2020

.SYNOPSIS...
A large ridge of high pressure will continue to produce hot
weather into midweek. A few scattered afternoon showers and
thunderstorms are possible in the interior most days, otherwise
dry conditions will continue. A slow moving frontal system will
provide better rain chances for showers and thunderstorms
midweek.

&&

.NEAR TERM /TODAY/...
1000 AM...Minor updates to the forecast at this point. An area
of showers is trying to stand up just south of Laconia NH... and
is just now starting to produce lightning. Expect spotty, pulse
convection today with weak wind fields. Strong thermodynamics
in the warm and moist atmosphere will lead to gusty wind
potential... so have included this wording in thunderstorms too
especially with the 12Z sounding showing 890 J/kg of DCAPE.

650 AM...No real changes to today's forecast, just some
adjustment to temps/sky based on current conds. IT'll be hot
again, although with a somewhat better chc for a SHRA/TSRA.
especially in the mtns.

Previously...500 MB pattern shows some subtle changes today,
and will have some impact ons sensible, although overall pattern
of hot temps and increasing RH continue. The closed 500 MB to
our SW is making some inroads i our direction this morning with
little lobe of energy extending out of NT/PA into New England.
This will weaken the ridging a bit today, and help increase
instability a little bit. So, we see a chance of a few showers
and T-storms today. Terrain forcing will be the most likely
culprit to help along any convection, but there's some hints
form mesoscale models that maybe the sea breeze boundary could
act as a focus as well. Highest POPS /but still only CHC/ this
afternoon will be in the mtns, with slt chc pops extending into
srn NH, and almost to the ME coast. Highs may be a a degrees or
two shy of Friday, just because of some clouds inland, and also,
an earlier arrival of sea breeze on the coast, but still in the
upper 80s to low 80s most everywhere but the beaches which
should top out in the upper 70s to low 80s early this afternoon
before falling back a bit in onshore flow.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
By around 00Z, ridging begins to strengthen again as a 500 MB
trough over the great lakes shifts the weak closed low back to
the west, so any convection should diminish quickly after loss
of heating. It'll be another mild and muggy night with lows
again in the 60s, coolest in the mtns and along the mid-coast.
Vly fog should be at least a slightly better bet than this
morning, but the dry conds and the short nights will continue to
work against it. Certainly anywhere that see any rain during
the day will have a much better chc for fog. Models do want to
bring fog bank into Pen bay area early Sunday morning, and some
may work its way onshore before daytime heating begins, but it
should move offshore after sunrise.

On Sunday, the ever present 500 MB closed to our SW, will
actually begin to shift E as it hooks up with weak wave coming
in from the west, and actually helps develop sfc low well to our
S. The most noticeable effect in our CWA will be some gradient
forced SE flow. This will allow for for cooler temps along the
coast and probably part way into the inland coastal ME counties
as well. Highs on the coast, from Portland N, will be in the mid
70s to low 80s. In the mountains of both ME and NH, and the
foothills of ME, his will be in the mid-upper 70s. Central and
southern NH will once again top out around 90. That SE flow will
produce enuf convergence to bring a threat for for SHRA/TSRA,
mainly over the mtns.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The ensemble and deterministic model solutions remain in good agreement
on the long wave pattern through the first half of next week. We
begin the period on Monday with a weakening upper low across the
region being quickly absorbed into the westerlies. Ridging returns
by Monday night and Tuesday in response to a deepening upstream
trough over the northern plains. The upper trough will gradually
slide east into the region by the second half of next week. In the
dailies...daytime heating and the remnants of the upper low nearby
suggest we'll see at least widely scattered showers and thunderstorms
across inland sections on Monday. By Tuesday...weak ridging
returns although we'll still see scattered afternoon showers and
thunderstorms across interior sections. By Wednesday...the upper
trough will be approaching from the Great Lakes. An impulse and
associated cold front will be inching eastward into the region.
This boundary should provide a focus for more widespread shower
and thunderstorm activity...and the potential of putting a dent in
our current dry spell. The slow-moving boundary will be nearly
perpendicular to the upper flow...and with precipitable water
values approaching two inches...some locally heavy rainfall will
be possible Wednesday into Thursday.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Mainly VFR thru Sunday. A brief period of vly fog
is possible this morning, and there may be a better chc Sunday
morning.

Long Term...

Mon - Tue...Sct MVFR in afternoon and evening SHRA/TSRA.

Wed...Areas of MVFR in SHRA/TSRA.

&&

.MARINE...
Short Term...Winds/seas stay below SCA criteria through Sunday.
Fog bank may move into the waters S of Penobscot Bay Sunday.

Long Term...

Wed...SCA's are possible outside the bays.

&&

.FIRE WEATHER...
Scattered afternoon showers and t-storms are possible today and
Sunday, but coverage will be spotty. Chances improve a little
bit over the mtns early next week. More moderate afternoon RH
values are expected into next week, with good recovery each
night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 9 PM EDT this evening for
     MEZ023>028.
NH...Beach Hazards Statement until 9 PM EDT this evening for NHZ014.
MARINE...None.

&&

NEAR TERM...Casey/Cempa
SHORT TERM...Cempa
LONG TERM...Schwibs
Hazardous weather outlook, Jun 20, 2:52 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 AM EDT Sat Jun 20 2020

MEZ007>009-012>014-018>022-033-NHZ001>013-015-210700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
252 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Hot temperatures and moderate humidity levels will produce heat
indices in the upper 80s and lower 90s today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warm to hot conditions are expected through the rest of the weekend
and into next week. Several days of 90 degree heat are likely away
from the coast and mountains, leading to a build up of excess heat
in buildings with poor circulation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-210700-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
252 AM EDT Sat Jun 20 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170-172-174-210700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
252 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Special weather statement, Jun 20, 10:05 AM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Gray ME
1005 AM EDT Sat Jun 20 2020

NHZ009-201445-
Belknap-
1005 AM EDT Sat Jun 20 2020

...A THUNDERSTORM WILL AFFECT CENTRAL BELKNAP COUNTY...

At 1005 AM EDT, a strong thunderstorm was located near Laconia,
moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. torrential downpours are expected.

Locations impacted include...
Laconia, Meredith, Gilmanton, Belmont, Gilford, Sanbornton and
Tilton.

This includes Interstate 93 between mile markers 59 and 64.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4344 7140 4342 7148 4353 7168 4362 7142
TIME...MOT...LOC 1405Z 164DEG 7KT 4348 7147

MLE
Special weather statement, Jun 20, 11:08 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Gray ME
1108 AM EDT Sat Jun 20 2020

NHZ003-004-201600-
Northern Grafton-Northern Carroll-
1108 AM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRAFTON COUNTY...

At 1108 AM EDT, a strong thunderstorm was located 8 miles east of
Woodstock, or 10 miles southeast of Lincoln. The storm is nearly
stationary.

Winds in excess of 35 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lincoln, Woodstock, Sandwich, Waterville Valley, Livermore and
Thornton.

This includes Interstate 93 near mile marker 99.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4402 7168 4412 7139 4392 7137 4391 7140
      4389 7156 4389 7159
TIME...MOT...LOC 1508Z 151DEG 1KT 4394 7152
Special weather statement, Jun 20, 11:57 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gray ME
1157 AM EDT Sat Jun 20 2020

NHZ002>006-201645-
Northern Grafton-Southern Carroll-Southern Coos-Southern
Grafton-Northern Carroll-
1157 AM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRAFTON AND WEST
CENTRAL CARROLL COUNTIES...

At 1156 AM EDT, a strong thunderstorm was located 7 miles southeast
of Woodstock, or 9 miles northeast of Plymouth, moving west at 5 mph.

Winds in excess of 35 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lincoln, Plymouth, Holderness, Groton, Woodstock, Tamworth, Sandwich,
Bartlett, Albany, Hebron, Ellsworth, Livermore, Rumney, Campton,
Thornton, Waterville Valley, Hart's Location and Wentworth.

This includes Interstate 93 between mile markers 80 and 99.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4410 7133 4391 7120 4372 7180 4398 7187
TIME...MOT...LOC 1556Z 079DEG 6KT 4389 7160
Special weather statement, Jun 20, 1:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
108 PM EDT Sat Jun 20 2020

NHZ005-008-201745-
Merrimack-Southern Grafton-
108 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GRAFTON COUNTY...

At 108 PM EDT, a strong thunderstorm was located near Groton, or 12
miles southwest of Plymouth. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grafton, Canaan, Danbury, Groton, Bristol, Hebron, Dorchester and
Orange.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4372 7200 4371 7176 4357 7174 4358 7201
TIME...MOT...LOC 1708Z 001DEG 4KT 4365 7189

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:53 PM EDTBeach Hazards StatementGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York24 hr
Jun 20, 2:49 PM EDTSpecial Weather StatementGYXYork41 min
Jun 20, 4:36 PM EDTSpecial Weather StatementGYXSomerset24 min
Jun 20, 4:57 PM EDTSevere Thunderstorm WarningGYXSomerset48 min
Jun 20, 5:02 PM EDTSpecial Weather StatementGYXSomerset28 min
Jun 20, 5:30 PM EDTAreal Flood AdvisoryGYXSomerset39 min
Jun 20, 7:57 PM EDTSpecial Weather StatementGYXWaldo33 min
Jun 20, 10:05 AM EDTSpecial Weather StatementGYXBelknap40 min
Jun 20, 11:08 AM EDTSpecial Weather StatementGYXGrafton52 min
Jun 20, 11:57 AM EDTSpecial Weather StatementGYXGrafton48 min
Jun 20, 1:03 PM EDTAreal Flood AdvisoryGYXCarroll, Grafton, Merrimack2 hr
Jun 20, 1:09 PM EDTSpecial Weather StatementGYXGrafton36 min
Jun 20, 1:18 PM EDTSpecial Weather StatementGYXStrafford42 min
Jun 20, 1:24 PM EDTSevere Thunderstorm WarningGYXGrafton36 min
Jun 20, 1:44 PM EDTSevere Thunderstorm WarningGYXGrafton24 min
Jun 20, 3:14 PM EDTSpecial Weather StatementGYXSullivan46 min
Jun 20, 3:38 PM EDTSevere Thunderstorm WarningGYXSullivan20 min

Nearby

Special Weather Statements in New Hampshire, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.